Kansas, 2006

Tornadoes and Hail in Kansas, June 22, 2006

June 22, 2006 · NWS DDC · 34 events in 11 counties and zones

18 thunderstorm wind, 14 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 2:22 AM CST, 11 hours 43 minutes earlier.

Area forecast discussion, Jun 22, 2:22 AM CST, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT THU JUN 22 2006

.DISCUSSION...

DAYS 1-2...

STILL A DIFFICULT FCST FOR PCPN TODAY AND TONIGHT. ZONAL WEST-
NORTHWEST FLOW ALOFT THIS TIME OF YEAR VERY SUSCEPTIBLE TO
MULTIPLE CONVECTIVE EPISODES...TRIGGERED BY VERY SUBTLE
PERTURBATIONS IN THE LARGER SCALE FLOW REGIME NEAR/ALONG THE LOWER
TROPOSPHERIC FRONTAL ZONE. IT IS EASY TO READ TOO MUCH INTO THE
MODELS IN PATTERNS LIKE THIS...ESPECIALLY QPF FIELDS BEYOND 24
HOURS...WITH SO MUCH TRANSFER OF FORCING DOWNSCALE AND UPSCALE
FROM DEEP MOIST CONVECTION. CONVECTIVELY FORCED MESOSCALE
VORTICITY MAX HAD EMERGED EARLY THIS MORNING OVER WESTERN CENTRAL
KANSAS. THE NAM AND GFS ACTUALLY PICK UP ON THIS WELL...ALTHOUGH
THE GFS BLOWS IT UP TOO MUCH WHICH IS A COMMON BIAS. THIS VORT
WILL CONTINUE TO MOVE SLOWLY EAST THROUGH CENTRAL/EASTERN KANSAS
DURING THE DAY...THIS WILL KEEP SOUTHWEST KANSAS IN AN OVERALL
REGION OF SUBSIDENCE. MOIST UPSLOPE FLOW WILL CONTINUE ON THE HIGH
PLAINS OF COLORADO TODAY...THANKS IN PART TO ANOTHER MINOR S/WV
MOVING INTO THE ROCKIES IN THE WEST-NORTHWEST FLOW. AS IS
TYPICALLY THE CASE IN A NORTHWEST FLOW SITUATION...THE NEXT DAYS
CONVECTIVE EPISODE SHOULD BE A BIT FARTHER SOUTH. STORMS SHOULD
INITIATE LATE THIS AFTERNOON ALONG THE FRONT RANGE ESPECIALLY NEAR
THE PALMER DIVIDE. THE MID-UPPER MEAN FLOW WILL HAVE A BIT MORE
NORTHERLY COMPONENT TODAY VS. YESTERDAY...WHICH WILL KEEP A
MAJORITY OF THE STORMS IN COLORADO FOR MUCH OF THE AFTERNOON AND
EVENING. ANOTHER MCS SHOULD EVOLVE LATE THIS EVENING...WHICH WILL
ROLL SOUTHEAST INTO SOUTHEASTERN COLORADO AND FAR SOUTHWESTERN
KANSAS.

PLAN IS TO GO WITH A TIGHT GRADIENT IN POPS...HIGHEST IN THE FAR
SOUTHWEST NEAR 60 PERCENT FOR TONIGHT. THE EASTERN TWO THIRDS OF
THE CWA...WILL GO WITH 15 POPS GIVEN THE MID-UPPER FLOW AND BEST
DEEP LAYER FORCING WELL TO THE WEST WITH MOST OF KANSAS REMAINING
IN SUBSIDENCE BEHIND THIS MORNINGS WAVE. HIGH TEMPS SHOULD BE
AROUND THE 83 TO 85F RANGE FOR MOST LOCALES TODAY AND FRIDAY.
FRIDAY LOOKS LIKE BENIGN WEATHER WITH SURFACE HIGH PRESSURE
DOMINATING THE ENTIRE REGION WITH THE MAIN POLAR FRONT WELL SOUTH
OF THE AREA EVEN KEEPING UPSLOPE POSSIBILITIES PRETTY
LOW...ALTHOUGH WILL STILL HAVE TO WATCH THE POTENTIAL FOR ANOTHER
RIPPLE WITH MID LEVEL TEMPS PRETTY COOL.

-UMSCHEID

DAYS 3-7...

NO MAJOR CHANGES TO GOING FCST GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  65  85  62 /  40  10  10  10
GCK  82  64  86  62 /  30  20  10  10
EHA  86  64  84  63 /  40  60  10  10
LBL  85  66  86  63 /  40  30  10  10
HYS  81  64  85  63 /  30  10  10  10
P28  83  66  85  63 /  50  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Jun 22, 10:57 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 AM CDT THU JUN 22 2006

KSZ030-031-043>046-063>066-077>081-087>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KIOWA-
LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
1157 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH NIGHT FROM FRIDAY THROUGH SUNDAY
AS SMALL UPPER LEVEL DISTURBANCES MOVE THROUGH THE NORTHERN AND
CENTRAL PLAINS IN THE PREVAILING NORTHWEST UPPER FLOW PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ061-062-074>076-084>086-231000-
GRANT-HAMILTON-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
1157 AM CDT (1057 AM MDT) THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING ALONG THE LEE OF THE ROCKIES ACROSS
COLORADO ARE EXPECTED TO SPREAD SOUTHEAST LATER THIS AFTERNOON
AND EARLY TONIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH THE
MAIN DANGER BEING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL RAINS
WITH THE STORMS MAY CAUSE SOME LOCALIZED FLOODING, ESPECIALLY IN
URBAN AREAS WHERE RUNOFF IS LIMITED. AS THE STORM PROGRESS INTO
FAR SOUTHWEST KANSAS TONIGHT THEY WILL ENCOUNTER WINDS TURNING WITH
HEIGHT. AS A RESULT THERE WILL ALSO BE A CHANCE FOR ISOLATED
TORNADOES AT THAT TIME FROM FAR SOUTHWEST KANSAS INTO THE
PANHANDLES.  THE GREATEST THREAT WILL BE GENERALLY SOUTH AND WEST
OF A LINE FROM LAKIN TO SUBLETTE AND LIBERAL. THE STORMS SHOULD BE
PRETTY MUCH OVER FOR KANSAS BY SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH NIGHT FROM FRIDAY THROUGH SUNDAY
AS SMALL UPPER LEVEL DISTURBANCES MOVE THROUGH THE NORTHERN AND
CENTRAL PLAINS IN THE PREVAILING NORTHWEST UPPER FLOW PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED BEGINNING EARLY THIS EVENING MAINLY
WEST OF A LIBERAL TO SATANTA TO DEERFIELD LINE.

JOHNSON

In the hours before

Local storm report, Jun 22, 9:41 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             LIEBENTHAL              38.65N 99.32W
06/21/2006  E0.88 INCH       RUSH               KS   TRAINED SPOTTER

&&

MB

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 14 hail, 2 tornado. Local standard time, as filed.

Hail, Trego

When
June 22, 2:05 PM CST
Where
Trego County, 2 mi N of Collyer
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -100.117

Hail, Rush

When
June 22, 3:50 PM CST
Where
Rush County, 3 mi NE of Mc Cracken
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -99.533

Hail, Rush

When
June 22, 3:57 PM CST
Where
Rush County, 1 mi N of Mc Cracken
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -99.567

Thunderstorm Wind, Trego

When
June 22, 4:15 PM CST
Where
Trego County, 6 mi W of Trego Center
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.883, -100.017

Thunderstorm Wind, Lane

When
June 22, 4:15 PM CST
Where
Lane County, Shields
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Thunderstorm Wind, Lane

When
June 22, 4:25 PM CST
Where
Lane County, Shields
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.450

Trees blown down and posts broken off fences.

Thunderstorm Wind, Pawnee

When
June 22, 4:25 PM CST
Where
Pawnee County, 6 mi NNW of Larned
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.267, -99.150

Several five inch diameter tree branches broken.

Hail, Trego

When
June 22, 4:26 PM CST
Where
Trego County, 13 mi S of Wakeeney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -99.883

Hail, Rush

When
June 22, 4:38 PM CST
Where
Rush County, 1 mi E of Nekoma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.417

Hail, Ness

When
June 22, 5:06 PM CST
Where
Ness County, 10 mi SW of Ness City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -100.033

Thunderstorm Wind, Ness

When
June 22, 5:20 PM CST
Where
Ness County, 8 mi S of Ness City
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.900

Two to three inch diameter tree branches broken.

Hail, Ness

When
June 22, 5:20 PM CST
Where
Ness County, 8 mi S of Ness City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.900

Hail, Rush

When
June 22, 5:25 PM CST
Where
Rush County, 6 mi S of Rush Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -99.300

Also had 2.40" of rain.

Thunderstorm Wind, Hodgeman

When
June 22, 5:25 PM CST
Where
Hodgeman County, Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -99.900

Thunderstorm Wind, Hodgeman

When
June 22, 5:50 PM CST
Where
Hodgeman County, Hanston
Measured
69 kt (79 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -99.717

Trees uprooted by the wind.

Thunderstorm Wind, Pawnee

When
June 22, 5:55 PM CST
Where
Pawnee County, Larned
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.183, -99.100

Power lines were blown down across highway 56. Trees were uprooted in Larned. Many branches were broken.

Hail, Stafford

When
June 22, 6:45 PM CST
Where
Stafford County, 8 mi W of St John
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -98.900

Hail, Seward

When
June 22, 6:50 PM CST
Where
Seward County, 14 mi E of Liberal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.683

Thunderstorm Wind, Morton

When
June 22, 6:50 PM CST
Where
Morton County, 10 mi NE of Elkhart
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.100, -101.767

Thunderstorm Wind, Morton

When
June 22, 6:50 PM CST
Where
Morton County, 9 mi NW of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -102.017

Hail, Rush

When
June 22, 6:55 PM CST
Where
Rush County, 5 mi S of Rush Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -99.300

Thunderstorm Wind, Rush

When
June 22, 6:55 PM CST
Where
Rush County, 5 mi S of Rush Center
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.400, -99.300

Two to three inch diameter tree branches broken. Also had 2.00" of rain.

Thunderstorm Wind, Morton

When
June 22, 6:55 PM CST
Where
Morton County, Elkhart
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.000, -101.900

Measured by a television chase crew.

Thunderstorm Wind, Morton

When
June 22, 6:55 PM CST
Where
Morton County, 1 mi SW of Rolla
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -101.650

The roof of the Rolla post office was taken off by the high wind. Also had several four inch diameter tree branches broken.

Tornado, Seward

When
June 22, 7:00 PM CST to 7:01 PM CST
Where
Seward County, 14 mi N of Liberal
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.233, -100.933

A brief tornado touched down and dissipated quickly. No damage was observed.

Thunderstorm Wind, Morton

When
June 22, 7:02 PM CST
Where
Morton County, 5 mi NNE of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.067, -101.867

Tornado, Stafford

When
June 22, 7:04 PM CST to 7:05 PM CST
Where
Stafford County, 2 mi S of Macksville
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
37.933, -98.967

A brief tornado touched down without doing any damage.

Thunderstorm Wind, Stevens

When
June 22, 7:10 PM CST
Where
Stevens County, 11 mi WSW of Hugoton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.017, -101.350

Thunderstorm Wind, Morton

When
June 22, 7:10 PM CST
Where
Morton County, 1 mi S of Elkhart
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.983, -101.900

Thunderstorm Wind, Comanche

When
June 22, 7:22 PM CST
Where
Comanche County, Wilmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.333, -99.217

Thunderstorm Wind, Morton

When
June 22, 7:25 PM CST
Where
Morton County, Elkhart
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.000, -101.900

Large tree branches were broken all over town.

Hail, Seward

When
June 22, 7:30 PM CST
Where
Seward County, 6 mi S of Hayne
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -100.800

Hail, Comanche

When
June 22, 7:39 PM CST
Where
Comanche County, 3 mi E of Protection
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.433

Hail, Comanche

When
June 22, 7:50 PM CST
Where
Comanche County, 5 mi E of Protection
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520598, 5520599, 5520600, 5520601, 5520602, 5520603, 5520604, 5520605, 5520606, 5520607, 5520608, 5520609, 5520610, 5520611, 5520612, 5520678, 5520679, 5520680, 5520681, 5520682, 5520683, 5520684, 5520685, 5520686, 5520687, 5520688, 5520689, 5520690, 5520691, 5520692, 5520693, 5520694, 5520695, 5520696.